Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 9, NWS Boise, ID

August 4, 2014Boise County, Elmore County, Idaho

NWS Boise, ID issued this flash flood warning at Aug 4, 2014, 5:14 PM MDT for Boise County, Elmore County, Idaho. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2014, 5:14 PM MDT (23:14 UTC)
Expired
Aug 4, 2014, 9:15 PM MDT
In force
4 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

Counties Boise County, ID, Elmore County, ID

The radar

The Boise radar (KCBX), 60 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:00 PM MDTHEAVY RAIN 0.691 Ene Pioneerville, IDCENTERVILLE GAGE AT ARBAUGH RANCH. TOTAL OVER THE LAST HOUR.
Aug 4, 6:06 PM MDTHEAVY RAIN 0.724 E Garden Valley, IDLITTLE ANDERSON RAWS. RAIN TOTAL SINCE 400 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2916 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WGUS55 KBOI 042314
FFWBOI
IDC015-039-050315-
/O.NEW.KBOI.FF.W.0009.140804T2314Z-140805T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
514 PM MDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOISE COUNTY IN WEST CENTRAL IDAHO...
  NORTH CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...

* UNTIL 915 PM MDT
    
* AT 509 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY. CENTERVILLE REPORTED RAINFALLS RATES OF AN INCH AN 
  HOUR. PLEASE USE CAUTION WHEN TRAVELING THROUGH THIS 
  AREA...ESPECIALLY ON THE BANKS-LOWMAN ROAD BETWEEN GARDEN VALLEY 
  AND LOWMAN AS ROCK SLIDES AND FLASH FLOODING IS LIKELY WITH THE 
  HEAVY RAIN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  IDAHO CITY...LOWMAN...PIONEERVILLE...GARDEN VALLEY...CENTERVILLE...
  CROUCH...PLACERVILLE...THORN CREEK SUMMIT...CLEAR CREEK SUMMIT...
  HELENDE CAMPGROUND...WARM SPRINGS GUARD STATION...GRAHAM GUARD
  STATION...HARRIS CREEK SUMMIT...MORES CREEK SUMMIT...BARBER FLAT
  GUARD STATION AND SCOTT MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4361 11598 4386 11607 4423 11604 4424 11530
      4390 11518

$$

JDS
1 follow-up statement
379 
WGUS75 KBOI 050229
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
829 PM MDT MON AUG 4 2014

IDC015-039-050235-
/O.CAN.KBOI.FF.W.0009.000000T0000Z-140805T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOISE ID-ELMORE ID-
829 PM MDT MON AUG 4 2014

...THE FLASH FLOOD WARNING FOR BOISE AND NORTH CENTRAL ELMORE
COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. RURAL ROADS COULD BE WASHED OUT OR FLOODED. PLEASE 
USE CAUTION IF TRAVELING IN THIS AREA TONIGHT. MORE HEAVY RAIN IS 
EXPECTED IN THE BOISE MOUNTAINS ON TUESDAY AND WEDNESDAY.

LAT...LON 4361 11598 4386 11607 4423 11604 4424 11530
      4390 11518

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:48 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 4, 2:48 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
248 PM MDT MON AUG 4 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...VERY MOIST DEFORMATION
AXIS HAS REACHED SOUTH-CENTRAL IDAHO. LATEST RADAR LOOPS INDICATE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE BOISE/WEST
CENTRAL MTNS...SOUTH TO THE NEVADA BORDER AND WEST INTO SOUTHERN
MALHEUR COUNTY. SO FAR...THE CONVECTION IS NOT THAT IMPRESSIVE
ALTHOUGH RAINFALL RATES OF UP TO 0.5 INCHES PER HOUR WERE
INDICATED WITH THE STRONGER CELLS. THERE ARE STILL SEVERAL HOURS
OF HEATING LEFT TO INITIATE DEEPER CONVECTION...AND THUS THE FLASH
FLOOD THREAT ASSOCIATED WITH THUNDERSTORMS WILL CONTINUE MAINLY
FOR PORTIONS OF SW IDAHO. MODELS CONTINUE TO SHOW THAT THE MOIST
AND UNSTABLE DEFORMATION AXIS WILL REMAIN SITUATED ACROSS MUCH OF
SW IDAHO AND PORTIONS OF SE OREGON THROUGH TUESDAY. THE MODELS
DIVERGE AFTER THAT AS THE NAM SHIFTS THE MOISTURE EAST OF THE AREA
QUICKER THAN THE GFS AND ECMWF. THE FORECAST WILL REFLECT A BLEND
OF THE SLOWER GFS/ECMWF WHICH HOLDS THE MOISTURE IN PLACE THROUGH
WEDNESDAY. THE FLASH FLOOD WATCHES THAT ARE CURRENTLY IN EFFECT
WILL CONTINUE THROUGH TUESDAY EVENING. THE WATCHES MAY NEED TO BE
EXTENDED INTO WEDNESDAY IF FUTURE MODEL RUNS CONTINUE TO SUPPORT A
SLOWER DEPARTURE OF THE MOISTURE. TEMPERATURE CONTRASTS ACROSS
THE CWA WILL CONTINUE...WITH BELOW NORMAL TEMPERATURES CENTERED
IN THE WESTERN MAGIC VALLEY TO NEAR NORMAL TEMPERATURES IN THE
DRIER AIR MASS...WHICH INCLUDES MOST OF SE OREGON.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...LATEST MODEL RUNS
KEEP THE MONSOONAL MOISTURE OVER THE AREA AND POSSIBLE FLASH FLOOD
THREAT THROUGH THURSDAY. THIS SYSTEM WILL SLOWLY EXIT THE AREA BY
FRIDAY. RESIDUAL MOISTURE WILL KEEP A THREAT OF AFTERNOON SHOWERS
AND THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN THROUGH MONDAY AS
A WEAK TROUGH LINGERS OFF THE NORTHERN CA COAST THROUGH MONDAY.
SLIGHTLY BELOW NORMAL TEMPERATURES WILL GRADUALLY WARM TO NORMAL
BY SATURDAY AND ABOVE NORMAL BY SUNDAY AND BEYOND.

&&

.AVIATION...VFR. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
SURFACE WINDS EASTERLY 5-15KT...EXCEPT IN VICINITY OF
THUNDERSTORMS WHERE GUSTS TO 40KT POSSIBLE. WINDS ALOFT AT 10K FT
MSL...NORTHEAST 5-15KT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH THROUGH TUESDAY EVENING IDZ013>016-028>030.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....KA/AB
AVIATION.....KA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:07 PM MDTFlash Flood WarningBOICamas, Elmore3 hr
Aug 3, 6:44 PM MDTSevere Thunderstorm WarningBOIOwyhee27 min
Aug 4, 3:58 PM MDTFlash Flood WarningBOIBoise, Elmore6 hr

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.